Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2019, 7:10 PM CDT for Barber County, Pratt County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2019, 7:10 PM CDT (00:10 UTC)
- Expired
- May 18, 2019, 7:47 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS53 KDDC 190010
SVRDDC
KSC007-151-190100-
/O.NEW.KDDC.SV.W.0080.190519T0010Z-190519T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
710 PM CDT Sat May 18 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Barber County in south central Kansas...
Southeastern Pratt County in south central Kansas...
* Until 800 PM CDT.
* At 709 PM CDT, a severe thunderstorm was located near Lake City,
moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pratt, Sawyer, Isabel, Coats, Lake City and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 9872 3738 9891 3772 9869 3763 9847
3746 9846
TIME...MOT...LOC 0009Z 214DEG 12KT 3739 9877
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
TURNER2 follow-up statements
643
WWUS53 KDDC 190036
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
736 PM CDT Sat May 18 2019
KSC007-151-190100-
/O.CON.KDDC.SV.W.0080.000000T0000Z-190519T0100Z/
Barber KS-Pratt KS-
736 PM CDT Sat May 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES...
At 735 PM CDT, a severe thunderstorm was located near Isabel, moving
east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sawyer, Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 9872 3737 9872 3772 9869 3763 9847
3746 9846
TIME...MOT...LOC 0035Z 266DEG 19KT 3741 9861
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
TURNER863
WWUS53 KDDC 190047
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
747 PM CDT Sat May 18 2019
KSC007-151-190057-
/O.CAN.KDDC.SV.W.0080.000000T0000Z-190519T0100Z/
Barber KS-Pratt KS-
747 PM CDT Sat May 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3727 9872 3737 9872 3772 9869 3763 9847
3746 9846
TIME...MOT...LOC 0045Z 214DEG 12KT 3744 9858
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 18, 4:45 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 445 PM CDT Sat May 18 2019 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Sat May 18 2019 A strong upper level disturbance will pass across western Kansas this evening. Thunderstorms can be expected and some of these will be severe with large hail and high winds. Instability is much lower than yesterday across most of western Kansas, although there is still moderate instability across south central Kansas. Although it is much drier across southwestern Kansas, it is also colder at upper levels than yesterday so that severe hail is expected with the strongest storms. .LONG TERM...(Sunday night through Saturday) Issued at 300 PM CDT Sat May 18 2019 After a quiet day Sunday, an intense upper level disturbance will gradually approach western Kansas Sunday night and move across the plains by Monday night. A front over the southern plains will likely stay to the south of the Kansas state line, which means that the high-end severe weather would be to the south. Widespread rain and embedded thunderstorms with locally heavy rain can be expected north of the front in the cool air. A flood watch may be required in parts of south central and southwestern Kansas. After a quiet Tuesday and Wednesday, other strong upper level storm systems are expected to approach by Thursday and then over the weekend. High instability will be in place across much of the southern and central plains given the warm and humid air mass so that a few rounds of severe thunderstorms are expected. The exact locations of the severe weather is not known this far out, but there is the potential for high end severe. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 445 PM CDT Sat May 18 2019 A strong progressive shortwave trough will race through SW KS this evening, producing scattered convection. Included convective TEMPO groups for all airports this evening, using HRRR as guidance. Strong subsidence will quickly take over after 06z Sun behind the departing shortwave with a clearing sky. Associated cold front will bring strong N/NW winds for several hours this evening, gusting near 30 kts, followed by rapidly diminishing winds through Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 73 50 61 / 40 0 30 80 GCK 45 71 49 59 / 60 0 40 80 EHA 44 74 53 68 / 10 10 50 60 LBL 46 74 54 67 / 30 0 70 80 HYS 48 71 45 56 / 60 0 10 80 P28 52 74 53 65 / 50 0 10 80 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 18, 2:18 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Sat May 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-190730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of severe weather expected for Saturday afternoon and evening as the atmosphere looks to have ample time to recover from Friday's storms. The slight risk extends across much of the CWA east of a line along HWY 83 with the right ingredients to have similar impacts as before with large hail, destructive winds, and a few tornadoes possible, especially for eastern counties being the bullseye of impact for central and south central Kansas east of HWY 183. Any severe storms should exit the area to the east and northeast by 10PM CDT. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Multiple rounds of rain showers and thunderstorms will occur over the next week with Monday being the highlight for severe weather for the first impulse across the high plains. All forms of severe weather look to be possible to include a few tornadoes as the next system makes its way across the western United States into the Great Plain region. Flooding will also be a high concern for Monday and Tuesday as rain amounts look to reach 3-4 inches for counties east of HWY 183 and 1-3 inches for points westward. Moderate flooding risk is likely for these areas of 3-4 inches in the same parts that were recently impacted the past couple of weeks with not much expected to see a flash flood scenario to take place. Stay tuned for updates and possible watches and warning to be issued over the weekend for these first couple of days of the new work week. Days 2-7 Hazards ---------------- * Sunday - None * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - None * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 2PM CDT for Saturday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 6:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 N GARDEN CITY 38.02N 100.86W
05/18/2019 E65 MPH FINNEY KS PUBLIC
WINDS GUSTS WERE ESTIMATED FROM 60 TO 70
MPH.
&&
RBSpecial weather statement, May 18, 6:21 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
621 PM CDT Sat May 18 2019
KSZ081-090-190015-
Pratt KS-Barber KS-
621 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 715 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coats, moving northeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pratt, Sawyer and Coats.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3742 9885 3750 9894 3774 9867 3754 9846
3750 9847
TIME...MOT...LOC 2321Z 223DEG 15KT 3749 9886
FINCHLocal storm report, May 18, 6:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 4 E COATS 37.51N 98.76W
05/18/2019 M1.00 INCH PRATT KS TRAINED SPOTTER
&&
RBSpecial weather statement, May 18, 6:49 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 649 PM CDT Sat May 18 2019 KSZ043>045-063-064-077-078-190045- Gray KS-Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-Ford KS- 649 PM CDT Sat May 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FORD...NORTHERN FINNEY...NESS...EASTERN SCOTT...HODGEMAN...LANE AND NORTHERN GRAY COUNTIES UNTIL 745 PM CDT... At 648 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Shields to 11 miles northwest of Wright. Movement was northeast at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Garden City, Gray, Scott City, Ness City, Dighton, Jetmore, Spearville, Bazine, Ransom, Hanston, Utica, Alamota, Brownell, Scott State Lake, Healy, Friend, Bellefont, Shields, Grigston and Shallow Water. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3869 9961 3781 9959 3793 10092 3869 10095 TIME...MOT...LOC 2348Z 230DEG 38KT 3867 10046 3793 9999 RUSSELL
Special weather statement, May 18, 6:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Sat May 18 2019
KSZ063-064-076>080-086>089-190045-
Gray KS-Seward KS-Finney KS-Hodgeman KS-Meade KS-Clark KS-Haskell KS-
Kiowa KS-Edwards KS-Ford KS-Comanche KS-
653 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN SEWARD...KIOWA...
SOUTH CENTRAL FINNEY...SOUTHWESTERN HODGEMAN...MEADE...COMANCHE...
GRAY...SOUTHERN EDWARDS...EASTERN HASKELL AND CLARK COUNTIES UNTIL
745 PM CDT...
At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Howell to 11 miles north of
Buffalo. Movement was east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Ashland, Coldwater, Bucklin,
Greensburg, Spearville, Minneola, Haviland, Fowler, Protection,
Pierceville, Kismet, Copeland, Ingalls, Mullinville, Ford and
Offerle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.
LAT...LON 3702 10080 3793 10074 3790 9905 3700 9902
3700 10059
TIME...MOT...LOC 2352Z 253DEG 24KT 3788 10020 3698 9956
RUSSELLLocal storm report, May 18, 6:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL PRATT 37.65N 98.74W
05/18/2019 M1.00 INCH PRATT KS TRAINED SPOTTER
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:30 PM CDT | Special Weather Statement | DDC | Comanche, Edwards, Ford, Kiowa | 30 min |
| May 18, 7:34 PM CDT | Special Weather Statement | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 41 min |
| May 18, 7:49 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| May 18, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
| May 18, 8:07 PM CDT | Tornado Warning | DDC | Barber | 23 min |
| May 19, 4:39 AM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 9 more | 55 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.